Posts Tagged warfarin

Bleeding to Death at Nursing Homes — warfarin

NHadlsA story in Pro-Publica (7/12/15) and reproduced in the Washington Post highlights the problems with anticoagulants when given in nursing homes.  The graphic at the left shows the magnitude of the problem — lots of patients in nursing homes get these drugs.  The next graphic shows data from North Carolina pinpointing the main culprit: WARFARIN.

NHerrorsInNCWhat is going on?  Well, warfarin is a tricky drug because it changes the body’s system to make the blood clot.  Some people tend to clot too much (and get clots in the brain, a stroke, and some people get clots in the lungs, a pulmonary embolus).  Those people are at risk of death from too much blood clotting.  So, health care providers prescribe an anticoagulant to make the blood clot less easily.  Unfortunately, this creates a state where people bleed easily.  It is indeed a situation “between a rock and a hard place“.

Warfarin is one of the most common of the drugs for this purpose.  It has the advantage of an existing antidote and it is inexpensive.  But, it requires frequent blood testing to keep the anticoagulant effects in a reasonably safe range.  Providers must order the tests and must change the dose according to the results.

Thrombin inhibitors are a new class of anticoagulants which have the same bleeding risks and are expensive.  Their claim to fame is that blood testing is not needed.  They also have the disturbing quality of not having an antidote if bleeding starts.  Taking all this into consideration, most providers choose the older drug warfarin.

The reasons for excessive bleeding in nursing homes are:

  1. Prescribers (not the nursing home staff) fail to order blood testing when they should and fail to adjust the medication as they should.
  2. Prescribers fail to stop anticoagulants when the risk of falling exceeds the risk of blood clotting.
  3. Pharmacists for nursing home patients are not as connected to their patients as they should be — usually the pharmacist is the safety net for bad prescribing — sadly, they are out of the loop.
  4. RNs in nursing homes have the training to catch medication errors but function as administrators and are not on the front line of care.  Thus, like pharmacists they are not performing the safety net function they might in hospitals or doctor’s offices.
  5. Elderly patients are the most prone to adverse drug events — for them, if a side effect is possible they will likely experience it.   It there is a risk of bleeding they probably will.

What should be done:

  1. State certification organizations should develop guidelines that require nursing homes and their prescribers to have a protocol for anticoagulation management — not every prescriber can be allowed to invent their own method — that’s the mess we have already!
  2. Nursing homes should use electronic means to track anticoagulants and the adherence to prescribing protocols.  This is not rocket science, those protocols (evidence based guidelines) and computer programs already exist!  So, USE THEM.
  3. Proactive patients and families should ask about the protocol that will be followed for warfarin in the nursing home — if there is no protocol SPEAK UP — show them a copy of this blog.

, , , , ,

Leave a comment

Doctors and Warfarin — patient expectations

rat_bw


Bill(*) had a really bad headache and died before he could call 911
.  He died of a complication of warfarin which he was taking to prevent blood clots.  Instead, the best intentions to prevent a stroke lead to uncontrolled bleeding in the brain, high pressure inside the skull and death.

Warfarin and other anticoagulants are necessary medications but also dangerous medications.   People take the medications because the risk of blood clots, for them, is higher than the risk of anticoagulation.   The last thing a patient wants is for drug management errors to tip balance so the risk of the medication is too high.

So, what are the expectations of people who take warfarin?  What do they expect of their providers?  What do the providers expect of them?

  1. Patients expect providers to follow drug guidelines to the letter
  2. Providers expect patients to follow instructions and learn about warfarin
  3. Patients want to be in the loop — meaning the risks are high so they want to be in a position to make sure the necessary communication happens and dose adjustments make sense.
  4. Providers need to be able to contact patients and expect positive feedback — “message received, will change dose to ___ as directed”
  5. Patients expect a consistent process no matter the day of the week or which provider is on call.
  6. Above all, patients expect adequate prevention and minimum risk.

Here are several marks of quality warfarin management:

  • The same day of drawing lab (INR)  the patient is informed 1) the result  2) the change in dose and 3) the date of the next lab.  Finger-stick methods with quick results allow some offices to provide instructions before the patient leaves the office.
  • The patient is asked to keep a record of results and instructions.  And, to “read back” the instructions.  Thus the provider knows the patient got the right message.
  • The patients have the phone number to call for any evidence of abnormal bruising or bleeding.  They should expect to get lab tested or go to the emergency room.
  • There is no impediment to getting the warfarin prescription refilled when needed.
  • Providers use computer applications or paper tables to select the correct warfarin dose.  Only if there are unusual problems do they deviate from established guidelines.
  • If the INR is out of range the dose is changed and the INR is rechecked within a week — even if the patient was on a monthly lab routine.
  • The day the INR is checked patients do not take the usual warfarin dose until the results are available.
  • Providers never say “just keep taking the same dose unless we call you”.   That is a recipe for disaster if a lab test is lost or sent to the wrong provider.
  • The lab the patient uses is open 7 days a week.
  • Providers instruct patients to follow a consistent diet so the amount of vitamin K in the diet is fairly constant.  A sudden drop in vitamin K intake causes the INR to rise and bleeding risk to increase.

Back to the case of Bill.  He forgot to get his INR checked on Friday and nobody called him to check why.  He knew the lab was not open on the weekend.  The nosebleed was unusual but not too bothersome — besides, his doctor was not on call and he did not know who to call.  He took a slight fall and bumped his head – he didn’t think small head injuries were risky.  He had a good memory but sometimes forgot how many warfarin pills to take on Saturday so he took 2.  Wrong, wrong and wrong. The outcome might be better if the medical process was better and if patient education was better.


(*) Bill’s case is not real but such deaths have been reported.  It is true warfarin is related to rat poison.

, , , ,

Leave a comment